Ask Hana

Can the pill cause anxiety?

Can the pill cause anxiety?
What is anxiety?
Contraceptive pills
The contraceptive pill and anxiety

We’ve said it before and we’ll say it again: there is no one size fits all when it comes to contraception. Whilst it would be great if the first contraceptive pill everyone took worked well with their body, the truth is everyone is different and two people could have wildly different experiences of the same contraceptive method. 

This is why it’s important to know that if you’re not happy with your current contraception, you can try something else. You may have to try a few contraceptive options until you find something you’re happy with, so don’t settle if you’re not comfortable.

We know that a lot of people are concerned about the side effects of contraceptive pills, including how they may affect your mood. We spoke to Deborah Evans – a pharmacist with over 40 years’ experience – to find out more about whether contraceptive pills can cause anxiety*.

*Deborah Evans does not endorse any products or brands.

What is anxiety?

Anxiety is a feeling of unease, such as worrying or being afraid. You may find that you’re repeatedly worrying about the same thing, or worrying about lots of things at the same time. Anxiety can have physical symptoms such as feeling hot and sweaty, shallow breathing, rapid heart rate, upset tummy and an unpleasant ‘jolting’ feeling in your stomach. 

Everyone experiences anxiety at some time or another. If you’re going for a job interview, on a first date, or trying something new for the first time, it’s completely normal to feel a little anxious. Anxiety can even be helpful. For example, the adrenaline you may feel before a deadline can push you to get into the zone and finish your work. 

As humans, we’ve evolved to have emotions that help us navigate the world and know how to respond to things. The fight or flight response would’ve helped our ancestors survive threatening situations, such as driving them to run away from predators.

Whilst everyone experiences anxiety from time to time, some people feel anxious so often that it can disrupt their lives. It may be hard for them to control their worries and relax. Anxiety disorders, such as general anxiety disorder, panic disorders, post traumatic stress disorder (PTSD), phobias, OCD and social anxiety can be really unpleasant for the person living with the condition.

Many people with anxiety can learn to manage their worries by developing tools in therapy. Find out more here.

Contraceptive pills

Contraceptive pills are hormonal contraceptives which can prevent pregnancy when taken correctly. Hana® is a progestogen-only pill (also referred to as a mini pill) which is available to buy over the pharmacy counter and online without prescription.

Hana® contains a synthetic version of the naturally occurring hormone progesterone and can prevent pregnancy by preventing ovulation (so no egg is released and sperm has nothing to fuse with) and by thickening cervical mucus to make it harder for sperm to travel into the cervix.

The contraceptive pill and anxiety

“Anxiety may be caused by a mental condition, a physical condition, the effects of drugs, stressful life events, or a combination of these,” says Deborah Evans. “It is possible for some women taking the pill to experience mood changes including depression, and if this is the case then they should check in with their doctor or pharmacist. Frequently a change in the type of pill can make all the difference. The fear of an unwanted pregnancy can also cause anxiety, and so in some situations, having a reliable form of contraception can take away those worries.” 

Less than one in ten people with uteruses who take Hana® may experience an altered mood or depressed mood. Everyone is different, and some people may find that a contraceptive pill affects the way they feel. 

When it comes to anxiety and depression, it can be hard to tell what the root cause is. Some people who take contraceptive pills may experience anxiety, but it’s hard to say that the pill caused the anxiety, as it could also have been caused by a mental health condition, stressful life events, changes in lifestyle, unresolved traumas or a myriad of other factors. 

If you are concerned that your contraceptive pill is having a negative effect on your mood, talk to your pharmacist or doctor as soon as possible. You may find that you have a different experience with another contraceptive pill, or another form of contraception.

If you are taking medication for anxiety, depression or another mental health condition, remember to inform your pharmacist or doctor so they can help you make an informed decision about your contraception, as some types of medication may make contraceptive pills less effective.

Everyone experiences anxiety now and again, but some people experience it so frequently and intensely that it can have a detrimental effect on their lives. There are many resources and tools available if you feel that you struggle with anxiety, and many people who live with anxiety can learn to manage it through therapy.

Some people report mood changes when taking a contraceptive pill. If you feel like your current contraceptive pill is having a negative effect on your mood, talk to your pharmacist or doctor  as soon as possible. You don’t have to suffer in silence; different contraceptive methods can affect people in different ways, and many people will try a few methods before they settle on something which works for them.

Have another question about contraception? Follow us on Instagram, Twitter and Facebook @HanaPillUK and check out our other Ask Hana articles.